Vermont, 2019

Damaging Wind in Vermont, June 26, 2019

June 26, 2019 · NWS ALY · 1 event in 1 county or zone

An upper level trough and embedded disturbance moved through the region during the late afternoon and evening hours of Wednesday, June 26th, 2019. The passage of these features allowed for strong to severe thunderstorms to develop, resulting in a report of trees down in Bennington county, VT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level trough and embedded disturbance moved through the region during the late afternoon and evening hours of Wednesday, June 26th, 2019. The passage of these features allowed for strong to severe thunderstorms to develop, resulting in a report of trees down in Bennington county, VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 26, 6:30 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 26, 6:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
730 PM EDT Wed Jun 26 2019

.SYNOPSIS...
Scattered showers and thunderstorms will move across the
area this afternoon and evening, with clearing skies overnight.
Mainly dry and seasonably warm weather is expected Thursday and
Friday. Periods of showers and thunderstorms return to the forecast
Friday night into the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Storms tracking through eastern NY, some strong to marginally
severe. Some strong winds knocking down a few trees. Storms will
track into western New England around sunset then weaken and
exit after sunset. Made some adjustments to coverage and timing
of the storms and temperatures through this evening and
tonight. Previous AFD has a few more details and is below...

Tonight, aside from some lingering showers and thunderstorms
east of the Hudson through around 02Z, a dry night with
decreasing clouds is expected with subsidence in the wake of
the departing wave. Some patches of fog in low-lying areas
cannot be ruled out, especially in any areas that see a downpour
with thunderstorms this afternoon. Lows will be slightly
elevated compared with normal.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Thursday, we will start the day under subsidence from the
departing wave. A slightly drier airmass will be in place as
well with PWATs generally under an inch. A weak wave will be
tracking across northern NY into northern New England late in
the day, but should be far enough removed from the local area to
spare us any noticeable weather. Expect a good deal of sunshine
with high temps a bit above normal. Humidity will not be too
oppressive for this time of year with dewpoints in the upper
50s to low 60s in the afternoon. Tranquil weather again Thursday
night with weak high pressure over the area and lows slightly
warmer than normal.

Tranquil weather continues into at least the first part of
Friday. Deep moisture will increase in the afternoon and evening
as low to mid-level winds strengthen and bring in higher theta-e
values from the west. Chances for rainfall increase late Friday
into Friday night, although there is quite a bit of uncertainty.
Showers and thunderstorms look to develop to our west during the
day where instability is greater, with some of this activity
tracking toward our northern and western zones by Friday
evening. Some of this activity may spread across our forecast
area by Friday night, or convectively generated vorticity
maxima may generate additional convection over the local area,
although possibly in a weakened state due to it encountering a
more stable airmass. The NAM solution of a well- organized MCS
tracking into our forecast area Friday night appears to be an
outlier, and it appears more likely that we will be on the more
stable side of the instability gradient. Still, enough signal to
keep chance PoPs with slight chance thunder in the forecast
Friday night. Much of the forecast area looks to stay dry during
the daytime hours Friday. Seasonably warm weather continues
Friday into Friday night with dewpoints increasing Friday night,
becoming more muggy.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Upper energy dropping south out of SE Canada will affect our region
Saturday into Saturday night with showers and thunderstorms. Then
just some lingering isolated to scattered activity Sunday as cooler
and drier air moves in. Considerable cooling aloft Sunday will also
support some isolated to scattered showers and a possible rumble of
thunder Sunday. There will be a brief cool down into Monday before
the upper energy builds east and flat upper ridging very slowly
builds east into our region.

There are hints that one piece of more organized upper energy could
track along the leading edge of better warm advection and leading
edge of the flat upper ridging around Tuesday into Wednesday but
there are disagreements in timing, track and strength of low level
forcing. So, after dry weather Sunday night into early Tuesday, more
scattered showers and thunderstorms Tuesday into Wednesday.

Highs Saturday ahead of the cold front in the 80s but cooler in
higher terrain. Highs Sunday in the 70s to around 80 but some 60s in
northern areas. Highs Monday in the 70s to around 80. Highs Tuesday
in the upper 70s to lower 80s but cooler in higher elevations.
Highs Wednesday in the lower to mid 80s but some 70s in higher
terrain.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Included TEMPO for thunderstorms at KPOU and KPSF ending by 02Z
with MVFR conditions during the thunderstorms. Clearing the rest
of the evening with VFR conditions until some patchy fog
develops after about 07Z, especially at KGFL. VFR conditions
expected Thursday morning.

Winds become light and variable overnight tonight but brief
gusts to 25 Kt are possible in thunderstorms through 02Z this
evening. West to northwest winds at around 10 kt are forecast
for Thursday.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Scattered SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Sunday: Moderate Operational Impact. Scattered SHRA...TSRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms will spread across the
forecast area from west to east this afternoon and evening. In
their wake, a period of mainly dry and seasonably warm weather
is expected Thursday and Friday. Minimum RH values will be
generally in the 40 to 50 percent range each day. A moderate
westerly breeze will develop during the day on Thursday,
becoming lighter on Friday.

Periods of showers and thunderstorms return to the forecast
Friday night into the weekend.

&&

.HYDROLOGY...
Scattered showers and thunderstorms are expected this afternoon
and evening. Activity should be progressive and deep moisture is
not impressive, so the potential for flooding is low. Brief
heavy downpours are always possible in thunderstorms.

After a mainly dry period Thursday and Thursday night, periods
of showers and thunderstorms are expected Friday night into the
weekend.

No significant flooding is expected at this time and all rivers
and creeks should stay well within bank full.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...NAS/Thompson
SHORT TERM...Thompson
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Jun 26, 3:15 PM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
415 PM EDT Wed Jun 26 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
415 PM EDT Wed Jun 26 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Through tonight.

Scattered thunderstorms are expected through around 10 pm. A few
storms could be strong to marginally severe, with wind gusts in
excess of 50 mph and hail up to an inch along with frequent
lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Friday night through the weekend.

.SPOTTER INFORMATION STATEMENT...

Please send reports of severe weather to the National Weather Service.

In the hours before

Special weather statement, Jun 26, 5:51 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albany NY
651 PM EDT Wed Jun 26 2019

NYZ041-049-050-053-054-084-VTZ013-262330-
Western Rensselaer-Eastern Schenectady-Eastern Rensselaer-Southern
Washington-Southern Saratoga-Northern Saratoga-Bennington-
651 PM EDT Wed Jun 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
SCHENECTADY...SOUTHEASTERN SARATOGA...SOUTHERN WASHINGTON...NORTHERN
RENSSELAER AND NORTHWESTERN BENNINGTON COUNTIES...

At 651 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Greenwich to near
Clifton Park. Movement was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Schenectady, Clifton Park, Rotterdam, Saratoga Springs,
Mechanicville, Hoosick Falls, Salem, Niskayuna, Waterford, Cambridge,
Greenwich, Round Lake, East Glenville, Country Knolls, Alplaus,
Gates, Halfmoon, Wilton, Malta and Lee.

This includes the following highways...
 Interstate 890 between exits 5 and 8.
 Interstate 87 between exits 8A and 16.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4281 7340 4278 7370 4282 7373 4279 7377
      4279 7379 4277 7381 4276 7397 4320 7374
      4331 7309
TIME...MOT...LOC 2251Z 262DEG 23KT 4314 7362 4281 7383

DBT
Special weather statement, Jun 26, 6:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Albany NY
725 PM EDT Wed Jun 26 2019

NYZ063>066-270015-
Eastern Dutchess-Western Ulster-Western Dutchess-Eastern Ulster-
725 PM EDT Wed Jun 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ULSTER AND
SOUTHERN DUTCHESS COUNTIES...

At 725 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hyde Park to 6 miles west of Wallkill.
Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Poughkeepsie, Hyde Park, Highland and Fairview around 730 PM EDT.
  Pleasant Valley and Red Oaks Mill around 735 PM EDT.
  Modena around 740 PM EDT.
  Plattekill around 745 PM EDT.
  Marlboro around 755 PM EDT.
  Beacon around 800 PM EDT.
  Wappingers Falls, Wingdale and Myers Corner around 805 PM EDT.
  Fishkill around 810 PM EDT.

Other locations impacted by these storms include Tuckers Corner,
Beekman, Hoxie Corner, Elting Corners, Pleasant Ridge, Verbank,
Sylva, Colonial Heights, Groveville and Arlington.
This includes Interstate 87 near exit 18.

LAT...LON 4145 7400 4152 7400 4159 7396 4158 7405
      4160 7407 4160 7409 4162 7413 4158 7413
      4160 7425 4163 7426 4160 7433 4170 7450
      4186 7410 4168 7352 4166 7352 4149 7385
      4149 7394 4144 7398
TIME...MOT...LOC 2325Z 286DEG 26KT 4180 7392 4162 7429

DBT
Special weather statement, Jun 26, 6:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Albany NY
747 PM EDT Wed Jun 26 2019

MAZ001-NYZ053-054-084-VTZ013>015-270045-
Northern Berkshire-Western Rensselaer-Eastern Rensselaer-Southern
Washington-Eastern Windham-Western Windham-Bennington-
747 PM EDT Wed Jun 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BERKSHIRE...SOUTHEASTERN WASHINGTON...NORTHEASTERN RENSSELAER...
SOUTHERN BENNINGTON AND WINDHAM COUNTIES...

At 747 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Shaftsbury to near Williamstown.
Movement was east at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Williamstown and Shaftsbury around 750 PM EDT.
  Bennington, North Adams and Adams around 755 PM EDT.
  Stamford around 800 PM EDT.
  Florida around 805 PM EDT.
  Readsboro around 810 PM EDT.
  Stratton, Monroe and Wilmington around 815 PM EDT.
  West Wardsboro around 820 PM EDT.
  Townshend and Newfane around 835 PM EDT.

Other locations impacted by these storms include Goose City,
Readsboro Falls, Johnsonville, South Shaftsbury, Guilford, Zylonite,
Hoosick, Hidden Valley, Harmonyville and Woodford State Park.

LAT...LON 4308 7244 4305 7247 4300 7244 4297 7247
      4295 7253 4292 7252 4285 7256 4277 7252
      4277 7249 4273 7246 4274 7302 4270 7302
      4270 7295 4267 7300 4266 7296 4262 7296
      4265 7352 4300 7355 4314 7245 4312 7243
TIME...MOT...LOC 2347Z 267DEG 33KT 4296 7325 4271 7325

DBT
Local storm report, Jun 26, 6:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
752 PM EDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     3 ENE ROSENDALE VILLAGE 41.87N  74.03W
06/26/2019                   ULSTER             NY   SOCIAL MEDIA

            TREE DAMAGE REPORTED WITH LARGE LIMBS BROKEN

&&

EVENT NUMBER ALY1902329

JEC
Local storm report, Jun 26, 6:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
755 PM EDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     3 WSW SCHAGHTICOKE      42.88N  73.63W
06/26/2019                   RENSSELAER         NY   METEOROLOGIST

            NWS METEOROLOGIST REPORTS LARGE TREE DOWN ACROSS SLITER
            ROAD

&&

EVENT NUMBER ALY1902330

JEC
Local storm report, Jun 26, 6:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
759 PM EDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     2 NW CRANBERRY CREEK    43.18N  74.25W
06/26/2019                   FULTON             NY   FIRE DEPT/RESCUE

            DISTICT AREA OF NUMEROUS TREES DOWN ALL IN THE SAME
            DIRECTION. THE DAMAGE PATH WAS ABOUT 0.4 MILES LONG.

&&

EVENT NUMBER ALY1902331

JEC

The radar

The Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennington

When
June 26, 7:00 PM EST
Where
Bennington County, 0.86 mi SE of Bennington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.870, -73.190

Route 7 in the town of Bennington was closed due to a downed tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2019Every state in 2019This day in weather historyWarnings in Vermont, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832933.